Skin rash is a major side effect of erlotinib, an inhibitor of the epidermal growth factor receptor widely used in cancer treatment and clinical trials. This study aims to evaluate the risk of skin toxicity with erlotinib through a systematic review and meta-analysis of randomized controlled clinical trials (RCTs). Eligible studies included prospective RCTs in which erlotinib was compared with controls at the starting dose of 150 mg daily. Incidence, relative risk (RR), and 95% confidence intervals (CIs) were calculated using a random-effects or fixed-effects model based on the heterogeneity of included studies. A total of 2,911 patients with a variety of solid tumors from 9 RCTs were included for analysis. The overall incidence of all-grade skin rash associated with erlotinib was 70.4% (95% CI: 67.2%-73.4%), with 9.4% (95% CI: 8.0%-11.0%) being high grade (grade 3 or above). There was a significantly increased risk of all-grade rash with erlotinib in comparison with controls (RR, 3.43; 95% CI: 2.13-5.52; P < 0.001). The incidence of all-grade rash was significantly lower in patients treated with the combination of erlotinib and chemotherapy than with erlotinib alone (risk ratio, 0.84; 95% CI, 0.77-0.93; P = 0.001). In addition, RR of all-grade rash was 4.72 (95% CI: 3.56-6.20) for erlotinib alone and 2.34 (95% CI: 1.64-3.34) for the erlotinib combination. In conclusion, erlotinib is associated with substantial skin toxicity that may be modified by chemotherapy.
|Original language||English (US)|
|Number of pages||7|
|Journal||Journal of Supportive Oncology|
|State||Published - Dec 1 2009|
All Science Journal Classification (ASJC) codes
- Pharmacology (medical)